DSM-5 likely to increase cases of ADHD drug overdose

July 3, 2013, 2:15 pm

Adderall-Side-Effects-Drug★★★½☆

Overdose of Drugs for Attention-Deficit Hyperactivity Disorder: Clinical Presentation, Mechanisms of toxicity, and Management. Spiller HA et al. CNS Drugs 2013 Jun 12 [Epub ahead of print]

Abstract

There is a very good chance that in the near future we will see an increasing number of cases involving ingestion or overdose of drugs used to treat Attention-Deficit Hyperactivity Disorder (ADHD).

DSM-5, released last month, has changed criteria for making a diagnosis of ADHD that will radically expand the the population of both children and adults who could be labelled with the condition and be candidates for pharmaceutical intervention.

For example, DSM-4 required that symptoms be present before age 7 years for the diagnosis to be made. DSM-5 had changed that to before age 12. DSM-4 required “clear evidence of clinically significant impairment”; DSM-5 required merely that “symptoms interfere with, or reduce the quality of, social, academic, or occupational functioning.”  In addition, DSM-4 specified that at least 6 of a list of 9 symptoms be present; DSM-5 had changed this to at least 5.

Now that there isn’t already shockingly common use of ADHD drugs. As the Spiller paper points out, prescriptions for ADHD drugs are written for more than 2.7 million children per  year.

This comprehensive article (163 references!) is thus extremely timely and good to have on file. It discusses complete pharmacologic and clinical information about the stimulants (amphetamine, modafinil, and methylphenidate) and the non-stimulants (atomoxetine, clonidine, guanfacine). Frankly, it is so detailed that reading it straight through is quite a slog. Fortunately, in what is perhaps history’s longest abstract, the authors make most of their important points.